Minnesota, 2018

Flash Flood and Damaging Wind in Minnesota, August 27, 2018

August 27, 2018 · NWS DLH · 2 events in 1 county or zone

A warm front lifted through Wisconsin the night of the 26th and into the morning of the 27th, leaving a moist and unstable airmass across the region. A cold front in eastern Minnesota pushing east during the afternoon hours provided the lift to initiate storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front lifted through Wisconsin the night of the 26th and into the morning of the 27th, leaving a moist and unstable airmass across the region. A cold front in eastern Minnesota pushing east during the afternoon hours provided the lift to initiate storms. The storms caused street flooding and wind damage in the Sandstone area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 27, 2:12 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 2:12 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
312 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon Aug 27 2018

A cold front was moving through northeast Minnesota at 19Z/2pm and
was located from Brainerd to Duluth and up the north shore of Lake
Superior. Showers and thunderstorms were forming along and just
behind the front. This activity was also collocated with the
instability gradient, with the best instability in northwest
Wisconsin with MLCAPE values up to 3000 J/kg and MLCIN values were
eroding. Expect the showers and thunderstorms to overspread much of
northwest Wisconsin and east central Minnesota early this afternoon.
The storms will be moving to the east northeast at 40 to 50 mph.
Latest meso models continue to indicate this activity will exit
northwest Wisconsin by 03Z/10pm, and have carried this solution for
the last few runs. Large hail and damaging winds appear to be the
main hazards. Heavy rain with the stronger of the storms. Have held
off on a flood watch in northwest Wisconsin as the storms will move
quickly, and the soils are still fairly dry. The exception would be
southern Douglas and Bayfield counties, and will monitor convective
trends over the next few hours.

The rest of tonight finds the upper level trof moving into the
Dakotas and northwest Ontario late. Will see some scattered showers
dotting the landscape as pieces of vorticity move across the region.
Will keep the highest pops over the northern half of the forecast
area tonight due to their proximity to the upper trof.

The upper trof moves over Minnesota on Tuesday. Additional pieces
of vorticity are forecast to move across the region during the day.
Scattered showers and a few thunderstorms are probable along and
ahead of the trof. Behind the trof, high pressure begins to build
into the western third of the forecast area ending the rain. Max
temps will be a bit cooler with the expected cloud cover and cold
air advection.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon Aug 27 2018

The long-term forecast period will be mainly dry, except for some
chances of showers and thunderstorms Thursday night through Saturday
morning. Temperatures will be their coolest Tuesday night/Wednesday
morning, but should generally be near seasonal averages.

Chances of showers and storms should diminish Tuesday evening as a
mid-level shortwave and attendant cold front moves eastward out of
the region. Surface high pressure will then settle into the region,
although a weak shortwave trough might scrape across our northern
counties, which could linger some clouds over the region. With the
high pressure progged to be overhead Wednesday morning, very cool
conditions are expected, with overnight lows in the lower 40s north
to the middle to upper 40s south. Lows in the upper 30s are not out
of the question in some of the cooler spots along the Iron Range and
points north and west. Dry conditions are expected through the day
Wednesday.

For Thursday, expect some breezy conditions as the surface high
pressure departs the region, leading to a tightening pressure
gradient in its wake. Then, a more active period moves in for
Thursday night through Saturday morning as a broad upper-level
trough, and attendant low-level warm air advection projected along a
low-level jet moves into the region. The severe weather risk during
this period is low at this time as instability appears to be modest
(up to 1500 J/kg of MLCAPE Friday), but the low-level jet will help
to support better moisture transport, so some heavy rainfall will be
possible.

Once the better forcing moves off to the east, drier conditions
return for Saturday afternoon through much of the day Monday.
Another system makes its way into the region for late Monday.
Overall, temperatures will be near seasonal into the upcoming
weekend, with highs in the lower to middle 70s, and lows in the
50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Aug 27 2018

A mixture of VFR and MVFR conditions are in place at the start of
the TAF period as a cold front bisects the region. A pocket of
clearing is seen immediately behind the front, but this is
expected to fill back in as the afternoon progresses. Showers and
storms are expected to develop across central Minnesota this
afternoon and then race into northern Wisconsin this evening. KHYR
still sees the best chance for this moderate to heavy rainfall and
this will lead to CIG and VSBY restrictions during this activity.
IFR stratus is then expected to develop across all sites for the
late evening and early morning hours along with times of LIFR
VSBYS and CIGS with areas of fog. Conditions will be slow to
improve Tuesday morning with MVFR conditions returning by the end
of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  60  47  65 /  90  30  10  10
INL  48  63  39  68 /  60  60  10  10
BRD  56  66  46  69 /  50  20  10   0
HYR  61  67  49  66 / 100  30  20  10
ASX  59  65  51  65 /  90  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...JTS
AVIATION...BJH
Hazardous weather outlook, Aug 27, 2:28 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
328 PM CDT Mon Aug 27 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
328 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms will occur over Pine and Carlton counties,
as well as all of northwest Wisconsin tonight. Large hail,
damaging winds and heavy rain are the hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Thursday night through Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters are needed until 10 pm in Pine and Carlton
counties, as well as all of northwest Wisconsin tonight.

LSZ121-140>148-281130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
328 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms will impact much of western Lake
Superior this afternoon through this evening, especially at the head
of the lake and along the South Shore, including the Apostle Islands
National Lakeshore. The main threats will be strong winds, large
hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing northeast winds will lead to building waves across much
of western Lake Superior on Tuesday.

GSF/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 27, 3:35 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     4 ENE WEBB LAKE         46.04N 92.05W
08/27/2018                   WASHBURN           WI   EMERGENCY MNGR

            POWER LINES KNOCKED DOWN ON STATE HIGHWAY 77
            ALONG THE BORDER OF WASHBURN AND BURNETT
            COUNTIES.

&&

WL
Local storm report, Aug 27, 3:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     SOLON SPRINGS           46.35N 91.83W
08/27/2018                   DOUGLAS            WI   911 CALL CENTER

            TREE KNOCKED DOWN ALONG COUNTY ROAD A IN
            SOLON SPRINGS. TIME ESTIMATED FROM RADAR.

&&

WL
Local storm report, Aug 27, 4:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     4 SSE IRON RIVER        46.51N 91.37W
08/27/2018                   BAYFIELD           WI   TRAINED SPOTTER

            6 INCH DIAMETER LIVE TREE LIMB KNOCKED DOWN
            FROM WINDS. TIME ESTIMATED FROM RADAR.

&&

WL
Local storm report, Aug 27, 4:12 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 NNE BRULE             46.62N 91.53W
08/27/2018  M2.78 INCH       BAYFIELD           WI   CO-OP OBSERVER

            TOTAL RAINFALL ACCUMULATION OVER THE PAST
            HOUR.

&&

WL
Special weather statement, Aug 27, 4:13 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
513 PM CDT MON AUG 27 2018

MNZ036-038-272230-
Pine-South Aitkin-
513 PM CDT MON AUG 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN
AND NORTHWESTERN PINE COUNTIES INCLUDING LAKE MILLE LACS...

At 513 PM CDT, an area of strong thunderstorms covered much of Mille
Lacs and Kanabec Counties, moving northeast at 50 mph.

Wind gusts up to 50 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Hinckley, Mille Lacs Lake, Sandstone, Askov, Malmo, Rutledge, Brook
Park, Mcgrath, Henriette, Finlayson, Denham, Grindstone Lake Pine
County, Arthyde, Dads Corner, Banning State Park, Friesland, and
Snake River State Forest.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4581 9308 4584 9314 4598 9314 4598 9305
      4616 9306 4615 9343 4624 9343 4625 9363
      4648 9339 4639 9298 4618 9265
TIME...MOT...LOC 2212Z 223DEG 47KT 4604 9333

 Miller
Local storm report, Aug 27, 4:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
520 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       MAPLE                   46.59N 91.72W
08/27/2018  M2.30 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

WL

The radar

The Duluth radar (KDLH), 93 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pine

When
August 27, 4:45 PM CST to 4:46 PM CST
Where
Pine County, 0.48 mi E of Sandstone
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.130, -92.860

A tree was knocked down by the wind.

Flash Flood, Pine

When
August 27, 4:50 PM CST to 6:30 PM CST
Where
Pine County, 0.41 mi E of Sandstone Arpt to 0.47 mi ENE of Sandstone Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.120, -92.871

Water was reported covering a few roads in the Sandstone area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779020, 779019.